img-download-app
img-download-app

A patient with hypothyroidism is three days post-operative knee replacement when he becomes confused with marked hypothermia, and myxedema coma is suspected. What immediate actions should the nurse include?

Explanation

• Myxedema coma is a medical emergency caused by severe hypothyroidism leading to decreased mental status, hypothermia, and other symptoms related to slowing of function in multiple organs

• Supportive measures for the management of myxedema coma must begin immediately and include maintaining a patent airway, giving oxygen, administration of intravenous fluids including electrolytes and glucose, and IV administration of thyroid hormone as prescribed

• The use of hypothermia blankets, sodium iodide, and beta-blockers are more commonly associated with hyperthyroidism. High fever is seen in thyroid storm and is treated with hypothermia blankets. Thyroid storm or thyrotoxicosis is a complication of hyperthyroidism

• Beta-blockers are given to decrease the effects of sympathetic nervous system stimulation and to treat tachycardia in a client who has thyrotoxicosis, a complication of hyperthyroidism

Visit our website for other NCLEX topics now!